Tennessee, 2022Damaging Wind in Tennessee, January 1, 2022
January 1, 2022 · NWS MEG · 1 event in 1 county or zone
Thunderstorms developed along a warm front during the early morning hours of January 1, 2022. These storms developed across the northern sections of the Mid-South and a couple intensified over the Missouri Bootheel and northwest Tennessee causing large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed along a warm front during the early morning hours of January 1, 2022. These storms developed across the northern sections of the Mid-South and a couple intensified over the Missouri Bootheel and northwest Tennessee causing large hail and damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Dec 31, 11:17 PM CST, 1 hour 41 minutes earlier.
Area forecast discussion, Dec 31, 11:17 PM CST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1117 PM CST Fri Dec 31 2021
.DISCUSSION...
Updated for aviation discussion
&&
.PREV DISCUSSION... /issued 858 PM CST Fri Dec 31 2021/
UPDATE...
Showers continue to move across Northeast Arkansas and the
Missouri Bootheel ahead of a secondary warm front. Models show
showers increasing in intensity as well as some thunderstorms
developing by 05-06Z in the vicinity of Northeast Arkansas, the
Missouri Bootheel, and Northwest Tennessee. Some of these storms
could be severe initially but eventually expect the threat to
evolve into a heavy rain and flash flooding threat by sunrise.
Current forecast has a good handle. Just made some minor tweak to
temperatures. Update will be out shortly.
KRM
DISCUSSION... /issued 323 PM CST Fri Dec 31 2021/
Still no great consensus on the threat of severe thunderstorms
tonight and tomorrow. The ECMWF remains the most bullish with the
NAM perhaps the least impressive. What continues to look like a
more certain threat is the chance of flooding. My inclination is
that we will see a flooding threat develop late tonight from
Western KY into northwest Tennessee and the Missouri Bootheel and
into northeast Arkansas along just south of a warm front.
Thunderstorms should become more numerous as a 60kt LLJ develops
tonight. Nearly all of the Midsouth should be in the warm sector
of the system by sunrise. Dew points across the region should be
in the mid to upper 60s. Storms along and just south of the front
could have the potential to develop supercellular characteristics
toward morning. These storms would have the potential to produce
large hail, damaging wind and tornadoes. The Storm Prediction
Center has included most of the Midsouth in a Slight risk for
severe storms tonight with a Marginal risk across southern areas,
mainly in north Mississippi.
However, a much more likely threat would be flooding during the
late night to early morning timeframe. Straight hodographs will
likely favor training storms along the front. Flooding will remain
a threat through the day tomorrow. Precipitable water values
remain impressive, above 1.6 inches late tonight through tomorrow.
WPC has included a slight risk of excessive rainfall across most
of west Tennessee, the Missouri Bootheel and East Arkansas
tonight. A flood watch has been issued starting this evening and
continuing through Saturday afternoon for all of west Tennessee,
the Missouri Bootheel and most of East Arkansas.
The GFS has the cap holding until well after noon tomorrow.
Midlevel Lapse rates remain below 6 through the event and there
is never much of any surface low to back the winds. The ECMWF has
a broader rain shield across much of the Midsouth through the day
tomorrow. Luckily none of the guidance shows a strong signal for
discrete supercells ahead of the approaching cold front and
accompanying line of thunderstorms. Bowing segments along this
line will pose the greatest threat for tornadoes unless
supercells actually do form ahead of the line. Vertical wind
shear remains impressive, over 300m2/s2 but instability will
likely be limited by ongoing showers and cloud cover. Given the
dynamic energy and potential for a weaker cap, the Storm
Prediction Center has included nearly all of the Midsouth in an
Enhanced risk for severe thunderstorms Saturday with a small
Slight risk over portions of northeast Arkansas.
Additionally, the WPC has included far northwest TN, the Missouri
Bootheel and northeast Arkansas in a Moderate area for Excessive
rainfall. A slight risk in in place for the remainder of West
Tennessee and east central Arkansas with a Marginal risk of
excessive rainfall across north Mississippi. Rainfall
accumulations tonight through Saturday night will likely exceed 2
inches in the Moderate risk area and could exceed 3 inches.
The Severe threat and flood threat should diminish before
midnight as the cold front races across the Midsouth and a colder
airmass begins to filter into the area.
We will likely see cooling temperatures through the day Sunday.
Sunrise temperatures may range from the low 30s in northeast
Arkansas to the low 50s near the Alabama State line in northeast
Mississippi. By sunset we should be in the upper 20s to low 30s
area wide. A few light snow showers area possible across most of
the Midsouth on Sunday, though no accumulation is expected.
Mostly dry conditions are expected Sunday night through Midweek.
Morning lows are expected to be in the 20s Monday and Tuesday, but
back above freezing by Wednesday. Another cold front is expected
Wednesday resulting in subfreezing temperatures again Friday
morning.
30
&&
.AVIATION...
SHRAs and embedded TSRAs will continue to develop overnight
across northern areas mainly impacting KJBR where IFR conds will
develop toward morning. Thinking that KMEM/KMKL/KTUP should remain
south of the main band with MVFR cigs developing overnight. The
cold front sweeps through with a line of SHRAs/TSRAs in the
afternoon. Post frontal showers and low clouds expected behind
the front. Gusty south winds will develop overnight and continue
until the front moves through then shifting to the NW Saturday
evening. LLWS likely at KMEM and KMKL until early Saturday
afternoon.
SJM
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flood Watch through Saturday afternoon for Clay-Craighead-
Crittenden-Cross-Greene-Mississippi-Poinsett-St. Francis.
MO...Flood Watch through Saturday afternoon for Dunklin-Pemiscot.
MS...None.
TN...Flood Watch through Saturday afternoon for Benton TN-Carroll-
Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-Madison-
McNairy-Obion-Shelby-Tipton-Weakley.
&&Hazardous weather outlook, Dec 31, 3:07 PM CST, 9 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
307 PM CST Fri Dec 31 2021
ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-012315-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
307 PM CST Fri Dec 31 2021
This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.
.DAY ONE...This Afternoon and Tonight
Strong to severe thunderstorms are possible late tonight into
Saturday across the Mid-South. Damaging winds, tornadoes, and hail
will be the main threats from the storms. The storms will also
bring prolonged heavy rainfall which could lead to flash flooding.
A Flood Watch has been issued for much of Northeast Arkansas, the
Missouri Bootheel, and all of West Tennessee.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Strong to severe thunderstorms are possible Saturday. Damaging
winds, tornadoes, and hail will be the main threats. Storms will
also bring prolonged heavy rainfall which could lead to flash
flooding. A Flood Watch has been issued for much of Northeast
Arkansas, the Missouri Bootheel, and all of West Tennessee.
Much colder air will filter into the region behind a cold front
Saturday Night. An upper level disturbance will then move into
the Mid-South by Sunday morning. Chances for snow will occur with
the disturbance. At this time, little to no snow accumulation is
expected. Wind chill values will drop into the teens Sunday and
Sunday Night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed tonight into Saturday in support
of severe weather. Please relay any information about observed
severe weather to the NWS while following all local, state, and
CDC guidelines.
Thunderstorm Wind, Obion
- When
- January 1, 12:58 AM CST to 1:03 AM CST
- Where
- Obion County, 0.93 mi ESE of Cat Corner
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 36.213, -89.406
A large tree was knocked down on Cat Corner Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flooding in Kentucky, January 1, 2022$603,000 · EF2 · 5 events
- Tornado and Flash Flooding in Kentucky, January 1 to 2, 2022$1.1 million · EF1 · 61 events
- Cold in Nevada, January 1, 20221 death · 1 event
- Blizzard and High Wind in Alaska, January 1 to 4, 2022$2.0 million · 79 kt wind · 3 events
- Tornadoes and Flash Flooding in Alabama, January 1 to 2, 20221 injured · $30,000 · EF1 · 21 events
- Tornado and Damaging Winds in Tennessee, January 1, 2022$73,000 · EF1 · 8 events
- Tornadoes and Flash Flooding in Kentucky, January 1, 2022EF1 · 34 events
- Drought in Oklahoma, January 1 to 31, 202248 events
- Flash Flooding and Flooding in West Virginia, January 1 to 2, 2022$32,000 · 23 events
- Drought in Texas, January 1 to 31, 202240 events
- Drought in New Mexico, January 1 to 31, 202240 events
- Drought in California, January 1 to 31, 202239 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1004256.